Montana, 2006

Damaging Wind in Montana, May 20, 2006

May 20, 2006 · NWS GGW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 12:38 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, May 20, 12:38 PM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
138 PM MDT SAT MAY 20 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
ALL OF THE EXPECTED ACTION THIS FORECAST PERIOD DUE THIS EVENING
AND TONIGHT. UPPER RIDGE AXIS JUST TO THE WEST OF THE CWA
PRESENTLY...WITH AN APPROACHING SHORTWAVE DUE IN LATER THIS
EVENING SWEEPING INTO WESTERN MONTANA. AT THE SURFACE HIGH
PRESSURE CENTERED NORTH OF LAKE WINNIPEG EXTENDING SOUTH THRU
NORTH DAKOTA AND EXERTING EFFECTS INTO THE NORTHEAST PORTION OF
MONTANA. A SURFACE TROF/QUASI-STATIONARY FRONT JUST OFF TO OUR
WEST. NICE THETA-E RIDGE ON THE EAST SIDE OF THE BOUNDARY RUNNING
NW-SE THRU PETROLEUM COUNTY. AS THIS BOUNDARY MOVES SLOWLY EAST
THIS EVENING AND TONIGHT IT SHOULD ACT AS A NICE FOCUSING
MECHANISM FOR CONVECTION. THE AFOREMENTIONED SHORTWAVE ENERGY
SHOULD CATCH UP WITH BOUNDARY ACROSS THE CENTRAL TO WESTERN
PORTION OF THE CWA THIS EVENING...LIKELY RESULTING IN A DECENT
ROUND OF SEVERE WEATHER AS ATMOSPHERE BY THEN SHOULD BE QUITE
UNSTABLE WITH GOOD CAPE AND DECENT SHEAR. LOOKS TO ME LIKE BIG
HAIL THE MOST LIKELY SUSPECT...THEN WIND. COULD ALSO BE SOME
DECENT PERIODS OF RAIN WITH SOME OF THE STORMS AS PRECIPITABLE
WATER VALUES HAVE RISEN TO NEAR AN INCH WITH ADVENT OF MORE MOIST
LOW LEVEL AIR ADVECTING FROM THE SOUTHEAST. AFTER MIDNIGHT THINGS
BEGIN TO FALL APART A BIT AND ATMOSPHERE BEGINS TO STABILIZE. THUS
ALTHO EXPECT STORMS TO CONTINUE INTO THE NORTHEAST/EAST PART OF
THE CWA THEY SHOULD BEGIN TO LOSE THEIR SEVERE PUNCH AFTER
MIDNIGHT. BEFORE THE BOUNDARY PASSES AN EAST TO SOUTHEAST WIND
WILL CONTINUE KEEPING THE FLAGS STRAIGHT IN THE 15 TO 25 MPH RANGE
WITH SOME HIGHER GUSTS EARLY THIS EVENING. A LAKE WIND ADVISORY IS
IN EFFECT UNTIL 6 AM SUNDAY...ALTHO I CAN SEE WHERE IT MAY NOT BE
NEEDED BEYOND 3 OR 4 AM. WILL LET THE NEXT SHIFT DECIDE MORE ON
THAN. UPPER RIDGE REBOUNDS TOMORROW AFTER SOME WEAKENING BY THE
OVERNIGHT WAVE. NOT SEEING ANY TRIGGERS PRESENT IN THE FLOW NOR
MUCH IN THE WAY OF EXPECTED INSTABILITY TO WARRANT ANY POPS EXCEPT
FOR PERHAPS A LONE STORM OR TWO WHICH COULD DRIFT INTO PETROLEUM
COUNTY IN THE EARLY EVENING FROM THE SOUTHWEST. SURFACE PATTERN
LOOKS NEBULOUS WITH NOTHING SIGNIFICANT SEEN AS THE CURRENT
BOUNDARY TO WEST DUE IN TONIGHT LIKELY WASHES OUT ACROSS THE CWA
LATER TONIGHT OR EARLY SUNDAY MORNING. UPPER RIDGE FLEXES FURTHER
MUSCLE MONDAY. THIS COMBINED WITH THE ARRIVAL OF A LOW LEVEL
THERMAL RIDGE AND PLENTY OF SUN SHOULD MAKE FOR A RATHER TOASTY
DAY WITH TEMPERATURES IN THE 80S TO LOWER 90S ONCE AGAIN. WIND
BEGINS TO GET EXCITED AGAIN FROM THE EAST AS IT APPEARS A NICE
GRADIENT WILL SET UP OVER THE AREA WITH HIGH PRESSURE MINNESOTA
AND LOW PRESSURE WESTERN MONTANA. STILL NOTHING SEEN THAT WOULD
WARRANT ANY CHANCES OF PRECIPITATION MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
NO MAJOR CHANGES MADE TO THE EXTENDED CREATED BY THE MIDNIGHT
SHIFT.  THE UPPER AIR PATTERN TRANSITIONS A LITTLE THRU THE PERIOD
WITH A TENDENCY FOR THE DOMINATING UPPER RIDGE TO SHIFT TO OUR
EAST...AND A LOW PRESSURE ALOFT OVER THE PACIFIC OCEAN TO MOVE
INLAND INTO THE PACIFIC NW LATE IN THE PERIOD. THIS TRANSITION
PUTS NE MT INTO A MORE THREATENING SW FLOW ALOFT THRU THE
PERIOD...AND FOR COOLER TEMPS. THE MAIN TRANSITION TAKES PLACE
WITH THE ARRIVAL OF A SHORTWAVE UPPER TROUGH EJECTED NE FROM THE
MAIN LOW OFF THE WEST COAST...ARRIVING IN NE MT MONDAY
NIGHT...ACCOMPANIED BY A COLD FRONT. MODELS HAVE BEEN CONSISTENT
RUN TO RUN AND WITH EACH OTHER WITH THIS IDEA FOR SOME TIME...BUT
VARYING SOME ON TIMING. THIS SHORTWAVE ENTERS AN UNSTABLE AIRMASS
WITH THE GFS FORECAST SOUNDING LIFTED INDEXES SHOWING AS LOW AS
-7...CAPES AS HIGH AS 3300 J/KG...PLUS A 40KT OR SO SE LOW LEVEL
JET. EXPECT AN ACTIVE NIGHT OF THUNDERSTORMS FROM THIS...PROBABLY
SOME SEVERE.

THE REMAINDER OF THE FORECAST PERIOD LOOKS REAL TYPICAL OF LATE
SPRING/EARLY SUMMER...A SOUTHWEST FLOW ALOFT...AND NUMEROUS WEAK
SHORTWAVES WITHIN IT. PARTLY CLOUDY SKIES...NEAR NORMAL
TEMPS...AND A POSSIBILITY OF THUNDERSTORMS MOST EVERY DAY. WILL
EMPHASIZE THE HIGHEST POPS MONDAY NIGHT...THEN AGAIN LATE IN THE
PERIOD WITH THE UPPER LOW MOVING INLAND. MODELS VARYING ON HOW MUCH
COOLING FROM THE WEST ARRIVES...ECMWF APPEARING TOO
AGGRESSIVE...AND WILL LEAN TOWARD SLOWER SOLUTIONS. SIMONSEN

&&

.AVIATION...
MOST SIGNIFICANT ISSUE FOR AVIATION WILL BE THUNDERSTORMS MOVING
ACROSS THE AREA FROM THE SW TO THE NE ACROSS MONTANA. SOME STORMS
COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS.  STRONG EASTERLY
FLOW TO CONTINUE INTO THE EVENING WITH WINDS 15 TO 25 KTS
DECREASING AFTER MIDNIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM MDT SUNDAY FOR FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 3:14 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
414 AM MDT SAT MAY 20 2006

MTZ016>027-059>062-211200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
414 AM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FROM 9 AM TODAY THROUGH 6 AM
SUNDAY FOR FORT PECK LAKE. LOOK FOR EAST WINDS 20 TO 30 MPH. FOR
MORE INFORMATION REFER TO GTFNPWGGW OR WWUS75 KGGW.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WEST OF GLASGOW AND JORDAN. A FRONTAL BOUNDARY WILL REMAIN
STATIONARY OVER CENTRAL MONTANA TODAY AND TONIGHT.  UNSTABLE AIR
NEAR THE FRONT WILL COMBINE WITH A UPPER LEVEL DISTURBANCE TO
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP OVER NORTH CENTRAL
MONTANA THIS AFTERNOON. THE STORMS WILL MOVE INTO PHILLIPS AND
PETROLEUM COUNTIES IN THE LATE AFTERNOON AND EARLY EVENING AND
REMAINDER OF NORTHEAST MONTANA TONIGHT. A FEW OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 5:16 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
616 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     17 N WINNETT            47.25N 108.35W
05/20/2006  M47.00 MPH       PETROLEUM          MT   MESONET

            0.25 OF RAIN

0515 PM     HEAVY RAIN       18 N WINNETT            47.26N 108.35W
05/20/2006  M0.40 INCH       PETROLEUM          MT   CO-OP OBSERVER

0540 PM     HEAVY RAIN       5 NNE WINNETT           47.07N 108.31W
05/20/2006  M0.53 INCH       PETROLEUM          MT   TRAINED SPOTTER

            ALSO PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AT 1704 MDT.

0545 PM     HEAVY RAIN       15 S ZORTMAN            47.70N 108.53W
05/20/2006  M0.55 INCH       PHILLIPS           MT   MESONET

0545 PM     HEAVY RAIN       4 SSW MOSBY             46.94N 107.90W
05/20/2006  M0.35 INCH       GARFIELD           MT   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 MPH. NO HAIL FELL.

&&

TANJAF
Local storm report, May 20, 5:19 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
619 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HEAVY RAIN       N MOSBY                 46.99N 107.89W
05/20/2006  M1.15 INCH       GARFIELD           MT   TRAINED SPOTTER

&&

TANJAF
Local storm report, May 20, 5:37 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
637 PM MDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     10 W BRUSETT            47.42N 107.48W
05/20/2006  M42 MPH          GARFIELD           MT   MESONET

&&

TANJAF

The radar

The Glasgow radar (KGGW), 98 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
May 20, 5:50 PM MST
Where
Garfield County, South Sawmill
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.567, -107.533

South Sawmill Raws.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505864.